Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Columbia, SC

June 1, 2001Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2001, 2:53 PM EDT for Chesterfield County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 2:53 PM EDT (18:53 UTC)
Expired
Jun 1, 2001, 3:30 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chesterfield County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS52 KCAE 011854
SVRCAE
SCC025-011930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EDT.

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
A SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF CHERAW...MOVING 
NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    CHERAW.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1-800-775-7199.

LAT...LON 3457 8024 3443 8011 3473 7961 3491 7978

BEC/TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:22 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 1, 2:22 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT FRI JUN 1 2001

S/W TROF MOVING THROUGH THE AREA ATTM EXPECT MOST OF THIS ACTIVITY
TO BE OVER WITH BY 3 AM. DRIER AIR MOVES INTO THE AREA ON SAT WITH
SW WINDS CONT. SECONDARY AND STRONGER S/W WILL MOVE THROUGH ON SAT
PM. BOUNDARY WILL PUSH S OF THE AREA ON SUN AND WILL RETURN N AS A
WARM FRONT ON MON. WILL KEEP CHANCE OF SHRA ON MON AFTN FOR CWA.
WARM FRONT WILL LIFT WELL N OF THE AREA ON TUES AS TEMPS WILL APCH
90 OVR MOST AREAS. STRONG WAA INADVOF APCHG COLD FRONT ON WED WILL
KEEP TEMPS UP FOR WED AS WELL. WILL INTRODUCE CHANCE OF SHRA/TSRA ON
WED AFTN AND EVNG AND MOVE FRONT THRU THE AREA BY THURS AM. DRIER
AND NOTICEABLY COOLER CONDS WILL DOMINATE MIDLANDS THURS AND FRI.

ONLY REAL CONCERN WILL BE PASSAGE OF SECONDARY COLD FRONT ON SAT
PM...COULD SEE ISOL SHRA OVR NRN PORTION OF THE CWA. WILL HOLD OFF
ON POPS FOR NOW.

FCSTI%D = 17
CAE   65  84  64  86 /  40  10  10  10
AGS   63  85  62  88 /  40  10  10  10
SSC   65  84  64  86 /  40  10  10  10
OGB   63  85  62  88 /  40  10  10  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Jun 1, 1:42 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
142 PM EDT FRI JUN 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120 PM     5 SE NEWBERRY             SC   WIND DAMAGE
06/01/01   NEWBERRY                       3 TREES DOWN HIGHWAY 76
                                          BETWEEN NEWBERRY AND
                                          PROSPERITY

TA*
Special weather statement, Jun 1, 1:55 PM EDT, 58 minutes before
SCZ015-016-021-022-027>029-031-037-038-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT FRI JUN 01 2001

AT 150 PM...STRONG THUNDERSTORMS WERE CROSSING THE MIDLANDS.
THE STRONGEST STORM WAS OVER NORTHERN SUMTER COUNTY. THIS STORM WAS
LIKELY PRODUCING DAMAGING WIND GUSTS AND DIME SIZE HAIL. THIS STORM
WILL MOVE NORTHEAST INTO LEE COUNTY AROUND 2 PM. OTHER STORMS WERE
NEAR OAKLAND IN SUMTER COUNTY AND JUST NORTH OF ST MATTHEWS IN
CALHOUN COUNTY.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:13 PM EDTSevere Thunderstorm WarningCAECalhoun32 min
Jun 1, 1:38 PM EDTSevere Thunderstorm WarningCAESumter37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.